You could be reading the full-text of this article now if you...

If you have access to this article through your institution,
you can view this article in

Amiodarone-induced thyrotoxicosis after administration of an intravenous infusion of amiodarone

Tohooloo, Bhavna*; Jhummon, Navina P.*; Qu, Shen

Cardiovascular Endocrinology:
doi: 10.1097/XCE.0b013e328362e422
Case report
Abstract

Amiodarone is a commonly used treatment modality for life-threatening cardiac arrhythmias, with a well-documented side effect of amiodarone-induced thyrotoxicosis (AIT). Most reports on AIT included patients on long-term oral maintenance therapy. However, to our knowledge, there are no reports in the literature of thyrotoxicosis after intravenous infusion of amiodarone. Here, we report the case of a 52-year-old Chinese woman diagnosed with atrial fibrillation who reverted to normal sinus rhythm after an intravenous infusion of amiodarone (1050 mg) and after 4 days developed hyperthyroidism. She was discharged on oral propranolol. One week later, she had to be readmitted as she started to have fever, pain in the throat and vomiting. Physical examination and investigations showed that she had developed subacute thyroiditis, and prompt treatment was administered accordingly. AIT is a dangerous and critical situation for the patient with underlying cardiac abnormalities and needs to be recognized for prompt treatment.

Author Information

Department of Endocrinology, Shanghai Tenth People’s Hospital, Tongji University, Shanghai, China

*Bhavna Tohooloo and Navina P. Jhummon contributed equally to the writing of this article.

Correspondence to Shen Qu, MD, PhD, Department of Endocrinology, Shanghai Tenth People’s Hospital, Tongji University, 301, Yanchang Middle Road, Zhabei District, Shanghai 200072, China Tel/fax: +86 21 66302531; e-mail: qushencn@hotmail.com

Received January 7, 2013

Accepted March 12, 2013

© 2013Wolters Kluwer Health Lippincott Williams Wilkins

You currently do not have access to this article.

You may need to:

Note: If your society membership provides for full-access to this article, you may need to login on your society’s web site first.